MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL SA PK 5.5MM W/3 UB-BL CBBL LT; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL SA PK 5.5MM W/3 UB-BL CBBL LT; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72203380
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/11/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during a rotator cuff repair surgery, the healicoil anchor disintegrated when being inserted/screwed into the patient's shoulder following awl hole prep.All pieces were removed with arthroscopic graspers.The procedure was successfully completed with non-significant delay using a competitor device.No further complications were reported.
 
Additional Manufacturer Narrative
The reported device was received for evaluation.There was a relationship found between the device and the reported event.A visual evaluation of the device showed it wasn't returned in the original packaging.The inserter was not returned.The sutures and anchor were returned.The sutures are still threaded thru the anchor.The anchor is missing multiple ribs and the remaining ribs are deformed.There is bio debris on the sutures and anchor.Based on the condition of the product material, additional material testing is not required.A review of the customer provided image found the break body anchor attached to the suture inside the transparent bag.The device has blood clots particles and seems bent.The complaint was confirmed and the root cause was associated with unintended use of the device.Factor that may have contributed to the reported event include not maintaining inserter alignment throughout insertion to ensure implant integrity.Our clinical investigation concluded: no patient injuries or adverse consequences were reported.Since no patient injuries are being reported and without clinically relevant patient-specific supporting documentation, a thorough medical investigation cannot be performed.No further medical assessment is warranted at this time.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A review of the anchor material drawing/specifications found that certifications and testing data are required for raw material.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.No containment or corrective actions are recommended at this time.

Brand Name
HEALICOIL SA PK 5.5MM W/3 UB-BL CBBL LT
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15717401
Report Number1219602-2022-01662
Device Sequence Number20497339
Product Code MBI
UDI-Device Identifier00885554026313
UDI-Public00885554026313
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K113294
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2026
Device Model Number72203380
Device Catalogue Number72203380
Device Lot Number2073024
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2022
Supplement Date Received by Manufacturer01/19/2023
Initial Report FDA Received Date11/02/2022
Supplement Report FDA Received Date01/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/26/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown